Fatigue Continues After Treatment
Dear OncoLink "Ask The Experts,"
Can chemotherapy-related fatigue last 5 months after treatment has ended? I recently returned to work as a teacher and felt dizzy and off balance. Can the fatigue reoccur slightly after returning to work?
Lora Packel MS, PT, Assistant Professor of Physical Therapy at the University of the Sciences in Philadelphia, responds:
Returning to work can be draining, both physically and mentally. During chemotherapy, you may not have been as active as normal, which resulted in a loss of fitness and endurance. In addition, the chemotherapy may have affected your red blood cell counts, causing anemia. Anemia can make you feel tired, dizzy and winded with activity.
Talk with your oncology team about your fatigue so that they can do a comprehensive examination. Areas that your oncology team might assess are:
There are many treatment options for cancer related fatigue which include; sleep hygiene education, exercise, diet, relaxation therapy, counseling and medications to manage sleep and anemia.
This question and answer was part of the OncoLink Brown Bag Chat Series, Exercise, Nutrition and Cancer Webchat. View the entire transcript here.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania